March 2007

Acute Generalized Exanthematous Pustulosis Caused by Illicit Street Drugs?

Author Affiliations

Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007

Arch Dermatol. 2007;143(3):423-431. doi:10.1001/archderm.143.3.430

Acute generalized exanthematous pustulosis (AGEP) occurs as a hypersensitivity reaction to ingested drugs in over 90% of cases.1 We report a case of AGEP associated with recreational drug use—namely, cocaine or marijuana.

A 19-year-old woman presented to the emergency department with a mildly pruritic rash of 2 days' duration. The rash began as erythema but eventuated as minute pustules. An unmeasured fever was noted prior to the eruption. While she had used cocaine and marijuana in the past without incident, she had gone on a “binge” in the days before her eruption. She denied taking other drugs, medications, or ingestants. Physical examination revealed 2- to 3-mm nonfollicular pustules on an erythematous base on the neck, axillae, abdomen, and groin (Figure 1). Edema of the face and lips was noted. Nail and mucosal abnormalities were absent. She had no history of skin disease.

First Page Preview View Large
First page PDF preview
First page PDF preview